Bruising with Rituximab - please help

  • 12 Replies
  • 15157 Views
*

Offline Sharmin

  • *****
  • 4155
  • Gender: Female
  • Little A
Bruising with Rituximab - please help
« on: August 28, 2008, 05:50:24 AM »
Andy,

Is bruising a side effect of rituximab?  we are finding bruising on our son's legs and knees - the bruises are coin sized - some are red and some are blue. 

I remember that vitamin e and garlic etc. were not to be used with the rituximab therapy - could this mean that ritux is a blood thinner?  I am a little concerned.  should we be worried?  The bruises are confined to the knee area probably 5 on each side, they hurt when touched.  One is a blue and a little raised and it hurts when he bends his knee.  He has been quite active lately but I can't imagine him getting so many bruises without noticing them.  Can this be related to the ritux or the exjade?

thank you,

Sharmin
Sharmin

*

Offline §ãJ¡Ð ساجد

  • Beta Thal Major
  • *****
  • 1991
  • Gender: Male
  • اَسّلامُ علیکم Peace be Upon you
    • Islamic Resources
Re: Bruising with Rituximab - please help
« Reply #1 on: August 28, 2008, 08:26:53 AM »
Oh my,

Have you checked his Platelet counts lately? Is there any bleeding anywhere and if so, is the healing time normal? If not then maybe you need to get the PT/APT test done to see if any clotting factor needs to be corrected.

Praying for your son :pray
اَسّلامُ علیکم Peace be Upon you
§ãJ¡Ð ®âµƒ
Web Site

*

Offline Sharmin

  • *****
  • 4155
  • Gender: Female
  • Little A
Re: Bruising with Rituximab - please help
« Reply #2 on: August 28, 2008, 01:22:47 PM »
Thank you Sajid,

I will call our doctor today.  We have not noticed any bleeding yet and the bruises are not very large, but they are definitely unexplained and visible.  I hope that it is not anything serious... 
Sharmin

*

Offline Andy Battaglia

  • *****
  • 8750
  • Gender: Male
  • Will thal rule you or will you rule thal?
Re: Bruising with Rituximab - please help
« Reply #3 on: August 28, 2008, 03:10:36 PM »
http://www.drugs.com/cdi/rituximab.html

Quote
Rituximab may reduce the number of clot-forming cells (platelets) in your blood. Avoid activities that may cause bruising or injury. Tell your doctor if you have unusual bruising or bleeding. Tell your doctor if you have dark, tarry, or bloody stools.

It is possibly related to the platelet reduction, so do call the doctor, although at this point it doesn't seem to be anything serious. The doctor will want to be informed and probably will monitor the bruises. Your son may have to avoid contact sports for the time being.
Andy

All we are saying is give thals a chance.

*

Offline Sharmin

  • *****
  • 4155
  • Gender: Female
  • Little A
Re: Bruising with Rituximab - please help
« Reply #4 on: August 28, 2008, 06:10:34 PM »
We did all the tests that you guys recommended. thanks,

We did some blood tests today and thankfully all came back normal.  Bruising is likely related to hiking and play activities this weekend.

Sharmin
Sharmin

*

Offline nice friend

  • Thalassemia Major
  • *
  • 2834
  • Gender: Male
  • If I Can, Why Not You??... If I Can U TOO !!!...
Re: Bruising with Rituximab - please help
« Reply #5 on: August 28, 2008, 08:08:18 PM »
Hi sharmin :
I HOPE YOUR SON WILL GET WELL SOON .... i m sure abt his  luck ..  bcoze he iis the son of the soo caring mother like you ...  :getwell :pray :getwell :pray :getwell alots of best regards for your son ....
Sometimes , God breaks our spirit to save our soul.
Sometimes , He breaks our heart to make us whole.
Sometimes , He sends us pain so we can be stronger.
Sometimes , He sends us failure so we can be humble.
Sometimes , He sends us illness so we can take better care of our selves.
Sometimes , He takes everything away from us so we can learn the value of everything we have.

===========
Umair

*

Offline Sharmin

  • *****
  • 4155
  • Gender: Female
  • Little A
Re: Bruising with Rituximab - please help
« Reply #6 on: August 28, 2008, 08:24:37 PM »
Thank you Sajid, Andy and Umair,

Andy - I had forgotten our activity filled weekend - his hiking, tree climbing, mountain climbing and soccer this weekend.  The doctor said that the bruises were consistent with these activities and that although they are present they do not look serious.    I wonder if I am becoming a little paranoid because of what we have been through this past year. 

Thankfully his platelet counts, INR etc were all normal - the level for platelets was 400.  I'm glad we checked it all out.  Also, the blood test revealed that his hg just over 1 week after his last tx was 127 today.  I hope this is an indication that the rituximab and ivig are working... :pray   

This is all thanks to you and your advice Andy and the prayers our friends have been saying for us:)   I don't know where we would have been if we did not see Dr. Vichinsky when we did. 

Sharmin
Sharmin

*

Offline Andy Battaglia

  • *****
  • 8750
  • Gender: Male
  • Will thal rule you or will you rule thal?
Re: Bruising with Rituximab - please help
« Reply #7 on: August 28, 2008, 08:28:12 PM »
Vitamin C can also help reduce bruising, so fruits and veggies might help them clear up.
Andy

All we are saying is give thals a chance.

*

Offline Sharmin

  • *****
  • 4155
  • Gender: Female
  • Little A
Re: Bruising with Rituximab - please help
« Reply #8 on: August 28, 2008, 10:33:15 PM »
Thank you for adding that Andy - I avoided vitamin C yesterday because I wasn't sure how it would affect the bruising so I didn't give him his usual 250mg with desferal last night.  I was afraid it would make the bruising worse.  I'll make sure he gets his vitamin C tonight. 

Sharmin   :happyyes
Sharmin

*

Offline Andy Battaglia

  • *****
  • 8750
  • Gender: Male
  • Will thal rule you or will you rule thal?
Re: Bruising with Rituximab - please help
« Reply #9 on: August 28, 2008, 11:02:20 PM »
Vitamin C strengthens the capillary walls which helps to prevent the leakage that results in bruising. Prednisone makes the skin bruise more easily so taking vitamin C is highly recommended in your son's case.
Andy

All we are saying is give thals a chance.

*

Offline Sharmin

  • *****
  • 4155
  • Gender: Female
  • Little A
Re: Bruising with Rituximab - please help
« Reply #10 on: August 29, 2008, 05:38:58 AM »
He had his vitamin C  :wink

Vitamin C has so many benefits for thalassemia patients - it just blows me away!  The most important thing is timing - knowing when to take it and with what.

Sharmin
Sharmin

*

Offline Sharmin

  • *****
  • 4155
  • Gender: Female
  • Little A
Re: Bruising with Rituximab - please help
« Reply #11 on: September 16, 2008, 11:54:53 PM »
My son's bruises healed up nicely on his knees.  His platelets were slightly elevated (500).  And the INR levels etc were all normal. 

Twice in the last few days he developed a deep purple bruise at his desferal site, probably the size of a nickel.   Both times the bruising occurred on the right side of his belly.  Could it be that he has had too much desferal lately and there is too much scar tissue?  He has been having 250mg of vitamin C each night. 

He did not have any bruising at his transfusion site on Friday - he was poked four times and none of them became bruises. 

Has anyone else ever experienced bruising at the desferal site?   If his blood tests are coming out normal, with slightly elevated platelets i can't imagine why this is occurring.  Hockey and other sports are not causing any bruising at this time (thank god!)  Gosh, always something...just when I begin to relax  :(

Thanks for your help,

Sharmin

« Last Edit: September 17, 2008, 12:04:34 AM by sharmin »
Sharmin

*

Offline nice friend

  • Thalassemia Major
  • *
  • 2834
  • Gender: Male
  • If I Can, Why Not You??... If I Can U TOO !!!...
Re: Bruising with Rituximab - please help
« Reply #12 on: September 17, 2008, 10:58:54 AM »
Hi Sis :
i found it in an article, related to the desferal ...
i hope it will help you ... please also read the full article , reading full article, will help you to understand completely  .... here is the link for that  complete article ....

http://www.mayoclinic.com/health/drug-information/DR600525
Quote
Deferoxamine (Injection Route)
US Bran Name : Desferal
More common
Bluish fingernails, lips, or skin
Blurred vision or other problems with vision
Convulsions (seizures)
Difficulty in breathing (wheezing), or fast breathing
Fast heartbeat
Hearing problems
Pain or swelling at place of injection
Redness or flushing of skin
Skin rash, hives, or itching

Less common
Diarrhea
Difficult urination
Fever
Leg cramps
Stomach and muscle cramps
Stomach discomfort
Unusual bleeding or bruising

« Last Edit: September 17, 2008, 10:43:54 PM by nice friend »
Sometimes , God breaks our spirit to save our soul.
Sometimes , He breaks our heart to make us whole.
Sometimes , He sends us pain so we can be stronger.
Sometimes , He sends us failure so we can be humble.
Sometimes , He sends us illness so we can take better care of our selves.
Sometimes , He takes everything away from us so we can learn the value of everything we have.

===========
Umair

 

SMF spam blocked by CleanTalk